North Carolina, 2011

Flash Flooding and Hail in North Carolina, May 27, 2011

May 27, 2011 · NWS RAH · 25 events in 10 counties and zones

With moisten laden air in place, a series of upper level disturbances in advance of an upper level trough moving into the area from the Tennessee Vally produced heavy rainfall of 3 to 5 inches along with severe hail and and isolated thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

With moisten laden air in place, a series of upper level disturbances in advance of an upper level trough moving into the area from the Tennessee Vally produced heavy rainfall of 3 to 5 inches along with severe hail and and isolated thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 27, 9:36 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, May 27, 9:36 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1036 AM EDT FRI MAY 27 2011

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL EDGE SLOWLY EAST ACROSS
OUR REGION THROUGH SATURDAY. HIGH PRESSURE WILL THEN EXPAND ACROSS
THE MIDDLE ATLANTIC AND SOUTHEAST STATES SUNDAY THROUGH EARLY NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1025 AM FRIDAY...

STRONG VORTICITY MAXIMUM SHOWING UP CLEARLY ON WATER VAPOR AT 14Z
OVER UPSTATE SC LIFTING TO THE NE. THIS FEATURE INTERACTING WITH THE
MOIST AND MODERATELY  UNSTABLE OVER THE REGION WILL TRIGGER
SCATTERED TO NUMEROUS SHOWERS AND STORMS THIS AFTERNOON AND THIS
EVENING. EXPECT COVERAGE THROUGH 2 PM TO BE BEST WEST OF HIGHWAY 1.
SEVERE WEATHER PARAMETERS ARE MARGINAL AS BULK SHEAR (35 KTS AT 12Z
OVER THE NW PIEDMONT) HAS DIMINISHED TO LESS THAN 30 KTS THOUGH
MLCAPE AT 14Z 1000-1800 J/KG OVER THE PIEDMONT AND SANDHILLS.

CONSIDERABLE CLOUDINESS OVER THE PIEDMONT THIS MORNING WILL LIMIT
INSOLATION....KEEPING AIR MASS SLIGHT-TO-MODERATELY UNSTABLE. PER
VISIBLE IMAGERY...MORE SUN LIKELY OVER AREAS EAST OF HIGHWAY ONE
WHICH WILL LIKELY RESULT IN STRONG INSTABILITY THIS AFTERNOON.
THUS...WHILE SCATTERED T-STORMS EXPECTED AREAWIDE THIS
AFTERNOON...PARAMETERS CURRENTLY SUGGEST HIGHEST THREAT FOR SEVERE
OVER THE EASTERN PIEDMONT...SANDHILLS AND COASTAL PLAIN. MAIN SEVERE
WEATHER THREATS WILL BE LOCALLY DAMAGING WINDS AND LARGE HAIL.

HAVE ADJUSTED MAX TEMPS UP A COUPLE OF DEGREES IN THE COASTAL PLAIN
AND SANDHILLS WHERE PARTIAL SUN THIS MORNING HAVE ALREADY WARMED
TEMPS TO OR SLIGHTLY ABOVE 80 DEGREES. POTENTIAL FOR UPPER 80S TO
NEAR 90 OVER THE COASTAL PLAIN AND SANDHILLS. -WSS

TONIGHT: CONVECTIVE COVERAGE AND INTENSITY SHOULD DIMINISH AS BOTH
THE APPROACHING TROUGH ALOFT AND EARLIER INSTABILITY WEAKEN WITH
TIME. HOWEVER...THE CONTINUED PRESENCE/SLOW EASTWARD MIGRATION OF
THE PARENT TROUGH ALOFT SUGGESTS A FEW SHOWERS OR ISOLATED STORMS
COULD LINGER THROUGHOUT THE NIGHT. OTHERWISE...CONTINUED MOIST
SOUTHERLY FLOW AND RELATIVELY WIDESPREAD GROUND MOISTURE FROM
EARLIER RAIN SHOULD SUPPORT THE DEVELOPMENT OF OVERNIGHT STRATUS.
LOWS GENERALLY 62 TO 68 DEGREES.

&&

.SHORT TERM /SATURDAY NIGHT AND SATURDAY NIGHT/...
AS OF 330 AM FRIDAY...

SATURDAY: A CONTINUED WEAKENING BUT LINGERING PRESENCE OF THE TROUGH
ALOFT OVER THE TN VALLEY THIS MORNING...BY THEN OVERTAKEN SOMEWHAT
BY ANOTHER WEAK TROUGH AXIS OVER THE NORTHERN PLAINS...WILL RESULT
IN SCATTERED SHOWERS AND STORMS AGAIN SATURDAY AFTERNOON. HOWEVER...
THESE SHOULD BE MORE FOCUSED OVER THE COASTAL PLAIN AND WITH LESSER
INTENSITY THAN TODAY...SINCE THE AFOREMENTIONED POCKET OF RELATIVELY
COLD MID LEVEL TEMPERATURES WILL HAVE WEAKENED AND DRIFTED EASTWARD
AND THE BELT OF STRONGER MID LEVEL FLOW WILL HAVE LIFTED WELL AWAY
FROM NC - AN ENVIRONMENT SUPPORTIVE OF PRIMARILY SUB-SEVERE PULSE
WIND/HAIL. HIGH TEMPERATURES GENERALLY IN THE MIDDLE 80S WITH
PARTLY (TO MOSTLY SUNNY WEST) SKIES.

SATURDAY NIGHT: SURFACE HIGH PRESSURE WILL EXPAND SOUTHWESTWARD INTO
THE MIDDLE ATLANTIC AND SOUTHEAST STATES SATURDAY NIGHT ONWARD...
BENEATH BUILDING HEIGHTS ALOFT IN THE WAKE OF THE EARLIER TROUGHING
INVOF NC. CONTINUED SOUTHERLY FLOW...BUT WITH MORE INFLUENCE FROM
THE CALMING SURFACE RIDGE...SHOULD ALLOW FOR AREAS OF STRATUS AND
FOG TO AGAIN DEVELOP THROUGH SUNDAY MORNING. LOWS GENERALLY IN THE
MID 60S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 250 AM FRIDAY...

MID LEVEL RIDGING WILL BUILD AND STRENGTHEN ACROSS THE REGION
THROUGH THE EARLY PART OF THE WEEK BEFORE SHIFTING SOUTHWEST BY THE
MIDDLE OF THE WEEK AS A SHORT WAVE MOVES ACROSS THE NORTHERN PLAINS
AND INTO SOUTHERN CANADA. THEREFORE...WITH STRENGTHENING RIDGING
OVER THE AREA INITIALLY...THICKNESS VALUES ARE PROGGED TO GRADUALLY
INCREASE THROUGH AT LEAST WEDNESDAY. AS A RESULT...AND WITH DRY
CONDITIONS AND PLENTY OF SUNSHINE EXPECTED...TEMPS SHOULD RISE WELL
INTO THE 90S. IF FACT...CURRENT INDICATIONS WOULD POINT TO THE
POSSIBILITY OF RECORD BREAKING HEAT FOR THE MIDDLE OF NEXT WEEK.
THEN...AS THE AFOREMENTIONED SHORT WAVE TRACKS EASTWARD...MODELS
SHOW AN ASSOCIATED BACK DOOR COLD FRONT MOVING ACROSS CENTRAL NORTH
CAROLINA DURING THE WEDNESDAY NIGHT/THURSDAY MORNING TIME FRAME.
THERE CONTINUES TO BE SIGNIFICANT MODEL DIFFERENCES WITH REGARDS TO
TIMING AND THE AMOUNT OF MOISTURE AND LIFT THAT WILL BE AVAILABLE TO
GENERATE ANY PRECIP. NEVERTHELESS...WILL INTRODUCE SLIGHT CHANCE
POPS AND WILL MAINTAIN THE SLIGHTLY COOLER TEMPS ON THURSDAY
RESULTING FROM THE ANTICIPATED INCREASED CLOUD COVER.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 710 AM FRIDAY...

IFR-MVFR STRATUS CURRENTLY DEVELOPING NORTHWARD THROUGH CENTRAL NC
WILL BE SLOW TO LIFT AND SCATTER TO VFR...BETWEEN 14 AND
17Z...SLOWEST FROM KRDU WESTWARD TO TRIAD TERMINALS. EVEN
THEN...PERIODS OF BROKEN CUMULUS/CONVECTIVE CLOUD BASES BETWEEN
2500-4000 FT WILL PREVAIL THROUGH THE AFTERNOON... MAINLY WEST OF
KRWI AND KFAY (WHERE LOW LEVEL CLOUD COVER SHOULD BE MORE
SCATTERED). THE OTHER AVIATION CONCERN WILL BE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP...MOST
NUMEROUS FROM NEAR KRDU AND ESPECIALLY POINTS JUST WEST AND
SOUTHWEST OF KRDU TOWARD TRIAD TERMINALS...WITH HEATING AND THE
APPROACH OF AN UPPER LEVEL TROUGH FROM THE TN VALLEY/CENTRAL
APPALACHIANS. SHOWERS AND STORMS SHOULD GRADUALLY DIMINISH THROUGH
MIDNIGHT...THOUGH A FEW SHOWERS AND STORMS MAY LINGER THROUGHOUT THE
NIGHT...GIVEN THE CONTINUED PROXIMITY OF THE UPPER LEVEL TROUGH
STILL NEAR OR JUST WEST OF CENTRAL NC. CONTINUED MOIST SOUTHERLY
FLOW AND RELATIVELY WIDESPREAD GROUND MOISTURE FROM EARLIER RAIN
SHOULD PROMOTE THE DEVELOPMENT OF STRATUS BETWEEN 06-12Z SAT.

OUTLOOK: LATE NIGHT/EARLY MORNING STRATUS WILL LIKELY THEN DEVELOP
EACH DAY THROUGH TUE...WITH SCATTERED SHOWERS AND STORMS SATURDAY...
DIMINISHING TO ISOLATED IN COVERAGE AT BEST THROUGH EARLY NEXT
WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS/MWS
SHORT TERM...MWS
LONG TERM...KRR
AVIATION...MWS
Hazardous weather outlook, May 27, 11:14 AM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1214 PM EDT FRI MAY 27 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1214 PM EDT FRI MAY 27 2011

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS A LARGE PART OF CENTRAL NORTH CAROLINA THIS AFTERNOON
THROUGH EARLY EVENING. SOME STORMS WILL BE SEVERE... PARTICULARLY
IN THE VICINITY OF U.S. HIGHWAY ONE...WHERE WIND GUSTS IN EXCESS OF
55 MPH...HAIL UP TO THE SIZE OF GOLF BALLS...AND HEAVY DOWNPOURS
WITH LOCALIZED FLOODING WILL BE MOST PROBABLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, May 27, 10:25 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1125 AM EDT FRI MAY 27 2011

NCZ007>010-022>026-038>042-073>077-083>086-088-271655-
ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-FRANKLIN-GRANVILLE-
GUILFORD-HARNETT-HOKE-JOHNSTON-LEE-MONTGOMERY-MOORE-ORANGE-PERSON-
RANDOLPH-RICHMOND-SCOTLAND-STANLY-VANCE-WAKE-WARREN-
1125 AM EDT FRI MAY 27 2011

...NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE TOWARD THE NORTH
NORTHEAST THROUGH THE PIEDMONT AND SANDHILLS THROUGH 1 PM...

AT 1120 AM EDT...DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN OVER THE PIEDMONT AND SANDHILLS...
MOVING TOWARD THE NORTH NORTHEAST AT 25 MPH. THE STRONGEST STORMS AT
1120 AM WERE OVER JORDAN LAKE MOVING TOWARD CHAPEL HILL AND
DURHAM... JUST WEST OF ELLERBE MOVING TOWARD TROY... AND JUST SOUTH
OF ROCKINGHAM THAT WILL BE MOVING TOWARD FOXFIRE AND SOUTHERN PINES.
RAINFALL OF A QUARTER TO HALF INCH IN LESS THAN A HALF HOUR CAN BE
EXPECTED.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3653 7789 3484 7885 3483 7890 3488 7893
      3495 7904 3483 7919 3483 7934 3477 7933
      3463 7946 3480 7968 3482 8033 3519 8029
      3518 8031 3517 8035 3527 8035 3625 7965
      3625 7916 3655 7913
TIME...MOT...LOC 1520Z 208DEG 16KT 3575 7903

GIH
Special weather statement, May 27, 10:50 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1150 AM EDT FRI MAY 27 2011

NCZ008-025-040-041-271630-
CHATHAM-DURHAM-GRANVILLE-WAKE-
1150 AM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE...GRANVILLE...DURHAM
AND CHATHAM COUNTIES THROUGH 1230 PM EDT...

AT 1150 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PARKWOOD...OR ABOUT 6 MILES EAST OF CHAPEL HILL...MOVING NORTHEAST AT
20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RESEARCH TRIANGLE
PARK...DURHAM...AND...BETHESDA...GORMAN.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3605 7857 3580 7893 3586 7906 3586 7902
      3600 7899 3622 7886
TIME...MOT...LOC 1550Z 215DEG 16KT 3590 7894

KC
Local storm report, May 27, 11:05 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1205 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             1 NNW PARKWOOD          35.90N  78.92W
05/27/2011  E0.50 INCH       DURHAM             NC   TRAINED SPOTTER

            MARBLE SIZED HAIL... HEAVY RAIN... AND LIGHTNING
            REPORTED.

&&

EVENT NUMBER RAH1100662

MEB
Local storm report, May 27, 11:14 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1214 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     HAIL             DURHAM                  35.98N  78.92W
05/27/2011  E0.50 INCH       DURHAM             NC   TRAINED SPOTTER

            HALF INCH HAIL IN DOWNTOWN DURHAM.

&&

EVENT NUMBER RAH1100663

MEB

The radar

The Raleigh/Durham radar (KRAX), 52 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

14 hail, 7 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Hail, Durham

When
May 27, 11:15 AM EST
Where
Durham County, 0.89 mi SE of West Durham
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.990, -78.910

Hail, Durham

When
May 27, 11:20 AM EST
Where
Durham County, 1.55 mi SSE of Braggtown
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.011, -78.886

Quarter to half dollar size hail lasted for several minutes at the intersection of Roxboro Street and Avondale Drive.

Hail, Granville

When
May 27, 11:40 AM EST
Where
Granville County, 0.56 mi W of Butner
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.130, -78.760

Thunderstorm Wind, Granville

When
May 27, 11:42 AM EST to 11:43 AM EST
Where
Granville County, 0.69 mi S of Butner to 2.15 mi NNE of Cozart
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.120, -78.750

A power pole was snapped and power-lines were blown down along the swath.

Hail, Granville

When
May 27, 12:10 PM EST
Where
Granville County, 2.15 mi NNW of Hester
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.200, -78.680

Hail, Orange

When
May 27, 12:21 PM EST
Where
Orange County, 1.68 mi E of Chapel Hill Wllms Ar
Measured
1 in hail
Reported by
Public
Coordinates
35.930, -79.040

Hail, Granville

When
May 27, 12:25 PM EST
Where
Granville County, 0.89 mi SW of Oxford
Measured
1 in hail
Reported by
Public
Coordinates
36.310, -78.590

Thunderstorm Wind, Granville

When
May 27, 12:25 PM EST to 12:45 PM EST
Where
Granville County, 1.81 mi ENE of Belltown to 0.89 mi SW of Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.280, -78.590

The roof was torn off of an office building in Oxford. A tree was also blown down.

Hail, Granville

When
May 27, 12:42 PM EST
Where
Granville County, 2.82 mi SSE of Huntsboro
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.310, -78.520

Hail, Durham

When
May 27, 12:54 PM EST
Where
Durham County, 1.12 mi W of Lowes Grove
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.900, -78.900

Thunderstorm Wind, Orange

When
May 27, 12:55 PM EST
Where
Orange County, 1.68 mi E of Chapel Hill Wllms Ar
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.930, -79.040

Several power-lines were blown down across Chapel Hill.

Flash Flood, Durham

When
May 27, 12:59 PM EST to 4:00 PM EST
Where
Durham County, 1.12 mi W of Lowes Grove to 0.89 mi WSW of Few
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.900, -78.900

Several roads were flooded within the Durham city limits, including Sedwick Road and University Drive.

Flash Flood, Orange

When
May 27, 1:00 PM EST to 3:30 PM EST
Where
Orange County, 1.38 mi S of Chapel Hill to 0.89 mi ENE of Chapel Hill Wllms Ar
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.900, -79.070

Several roads were flooded within the Chapel Hill city limits, including West Franklin, Mallete, Estes, Greensboro and Randle streets. Some vehicles stalled in the flood waters.

Thunderstorm Wind, Forsyth

When
May 27, 1:00 PM EST to 1:05 PM EST
Where
Forsyth County, Union Cross to 0.56 mi E of Kernersville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
36.050, -80.120

A roof was blown off of a lumber company building. Several trees were also blown down. One tree fell onto a automobile. Damages were estimated.

Hail, Forsyth

When
May 27, 1:04 PM EST
Where
Forsyth County, Kernersville
Measured
1 in hail
Reported by
Public
Coordinates
36.120, -80.080

Flash Flood, Chatham

When
May 27, 1:06 PM EST to 3:15 PM EST
Where
Chatham County, 0.56 mi W of Pittsboro to 0.56 mi N of Pittsboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.720, -79.190

There were several reports of flooded roads within Pittsboro city limits, including West Salisbury and Hillsboro Streets.

Thunderstorm Wind, Guilford

When
May 27, 1:07 PM EST to 1:15 PM EST
Where
Guilford County, 1.49 mi SSW of Oak Ridge to 0.56 mi E of Summerfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.160, -79.990

Multiple trees were blown down along the wind swath.

Hail, Vance

When
May 27, 1:15 PM EST
Where
Vance County, 2.62 mi WNW of Greystone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.390, -78.390

Quarter size hail on Spring Valley Lake Road.

Hail, Wake

When
May 27, 1:21 PM EST
Where
Wake County, 1.68 mi E of Apex
Measured
1 in hail
Reported by
Public
Coordinates
35.730, -78.840

Hail, Cumberland

When
May 27, 1:25 PM EST
Where
Cumberland County, 0.69 mi N of Manchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.210, -78.980

Hail, Harnett

When
May 27, 1:30 PM EST
Where
Harnett County, 1.13 mi E of Overhills
Measured
1 in hail
Reported by
Public
Coordinates
35.220, -79.010

Thunderstorm Wind, Harnett

When
May 27, 1:40 PM EST
Where
Harnett County, 0.89 mi NE of Buies Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.410, -78.740

Trees were blown down.

Hail, Wake

When
May 27, 1:47 PM EST
Where
Wake County, 0.89 mi SE of Varina
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.590, -78.790

Thunderstorm Wind, Wake

When
May 27, 1:48 PM EST to 1:52 PM EST
Where
Wake County, 0.89 mi SE of Cary to 1.32 mi ENE of Wilbon
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.770, -78.790

A couple of trees were blown down. One tree fell onto a power line.

Flash Flood, Wake

When
May 27, 1:52 PM EST to 4:00 PM EST
Where
Wake County, 1.78 mi E of Holly Spgs to 1.71 mi E of Holly Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.650, -78.818

Street flooding was reported at Holly Park Drive and Hillspring Lane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316147, 316148, 316149, 316185, 316150, 316151, 316152, 316187, 316154, 316160, 316198, 316136, 316142, 316193, 316161, 315374, 316199, 316163, 316164, 316165, 316166, 316194, 316167, 316195, 316143.